Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 429, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 10, 2008, 7:47 PM EDT for Wayne County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2008, 7:47 PM EDT (23:47 UTC)
- Expired
- Aug 10, 2008, 8:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1573 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:53 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 10, 2:53 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 253 PM EDT SUN AUG 10 2008 .SYNOPSIS... A FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING AND CROSS CENTRAL NORTH CAROLINA OVERNIGHT. DRIER AIR WILL SETTLE OVER THE AREA FOR MONDAY AND TUESDAY. && .NEAR TERM /THROUGH MONDAY/... AN ABNORMALLY DEEP VORTEX OVER SOUTHERN ONTARIO WILL DRIFT ESE NEXT 24 HOURS IN RESPONSE TO DIGGING UPPER JET ON ITS BACKSIDE. VORT/SHEAR AXIS AND ASSOCIATED SURFACE BOUNDARY DRIFTING SE ACROSS CENTRAL APPALACHIANS INTO NORTHERN VA AT 18Z...SPARKING SCATTERED STRONG CONVECTION. AIR MASS OVER CENTRAL NC HAS RECOVERED WITH CONTINUED LOW LEVEL THETA-E ADVECTION AND BEST CONFLUENCE OVER THE WESTERN PIEDMONT. AS UPPER JET MAX ANALYZED THIS MORNING OVER THE LOWER OH VALLEY CROSSES OUR REGION LATE THIS AFTERNOON...LOW LEVEL WINDS SHOULD RESPOND...INCREASING OUT OF THE SW. MESO ANALYSIS INDICATE THAT CONVECTIVE PARAMETERS ARE INCREASING WITH LOW LEVEL LAPSE RATES IN THE WESTERN PIEDMONT BETWEEN 8 AND 9 DEG C/KM WHILE MID LEVEL LAPSE RATES ARE PROGGED TO INCREASE TO BETWEEN 6 AND 6.5 DEG C/KM BY 00Z. THUS...STILL APPEARS THAT ATMOSPHERE OVER REGION WILL BE SUPPORTIVE OF AT LEAST SCATTERED CONVECTION THIS EVENING AND POSSIBLY INTO THE OVERNIGHT IN THE EAST. DUE TO STRENGTH OF DYNAMICS ALOFT (UPPER JET ORIENTATION...PRESENCE OF MID LEVEL DRY AIR...FREEZING LEVELS A LITTLE BELOW NORMAL FOR AUGUST)...STRONG TO ISOLATED SEVERE CONVECTION NOT OUT OF THE QUESTION. APPEARS MOST IF NOT ALL CONVECTION WILL BE CONFINED TO THE COASTAL PLAIN BY 06Z AS 850MB TROUGH MOVES INTO THIS REGION. BY EARLY MONDAY...LOW LEVEL BOUNDARY DRIFTING THROUGH THE EASTERN COUNTIES AND ADVECTION OF DRIER AIR ALOFT MAY HELP IN THE FORMATION OF FOG IN THE EAST BY DAYBREAK. NW WINDS IN WAKE OF LOW/MID LEVEL TROUGH PASSAGE WILL ADVECT DRIER SLIGHTLY COOLER AIR INTO THE REGION. WHILE 850MB CAA LOOKS FAIRLY DECENT....DOWNSLOPE COMPONENT OF WIND MAY OFFSET COOLING. THICKNESS SUPPORT MAX TEMPS NEAR TO SLIGHTLY BELOW NORMAL. SINCE AIR MASS RATHER DRY...EXPECT MAINLY CLEAR SKIES EXCEPT IN THE FAR E-SE WHERE RESIDUAL MOISTURE MAY SUPPORT A FEW CU. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 230 PM SUNDAY... MONDAY NIGHT TROUGH TUESDAY LOOK TO BE DRY AT THIS TIME IN ADVANCE OF THE NEXT WEATHER SYSTEM... AS THE COLD FRONT THAT WILL CROSS OUR REGION TONIGHT SETTLES SOUTH OF THE CWA AND STALLS OUT... WHILE HIGH PRESSURE EXTENDS INTO THE AREA FROM THE GREAT LAKES REGION. MONDAY NIGHT SHOULD BE A PRETTY GOOD RADIATIONAL COOLING NIGHT AS SKIES LOOK TO BE MOSTLY CLEAR... WITH VERY LIGHT WINDS EXPECTED. THUS... EXPECT LOW TEMPS MONDAY NIGHT TO BE A CATEGORY OR TWO BELOW NORMAL. LOWS IN THE LOWER 60S ACROSS A MAJORITY OF THE CWA... WITH MID 60S POSSIBLE IN SOUTHEAST. TUESDAY MOISTURE WILL BE ON THE INCREASE ACROSS SOUTHERN PORTIONS OF THE AREA AS THE THE STATIONARY BOUNDARY SOUTH OF THE AREA BEGINS TO SLOWLY MOVE NORTHWARD... AS A SHORTWAVE TROUGH AMPLIFIES IN THE GULF COAST STATES. THIS WILL HELP TO DEVELOP A CLOSED LOW ALONG WASHED OUT STATIONARY BOUNDARY OVER GULF COAST STATES ON TUESDAY INTO TUESDAY NIGHT. HIGH TUESDAY LOOK TO BE NEAR NORMAL... WITH HIGH TEMPS IN THE UPPER 80S TO NEAR 90 EXPECTED. MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE DEVELOPMENT OF THIS COOL SEASON LIKE PATTERN. HOWEVER... HOW FAR NORTH AND WEST THE SURFACE LOW TRACKS WILL HAVE GREAT IMPACTS ON POPS... QPF... AND SEVERE POTENTIAL... AS CURRENT MODELS DEPICT THE LOW TRACKING ACROSS THE CAROLINAS. MODELS OVER THE PAST COUPLE OF DAYS HAVE BEEN INCONSISTENT FROM RUN TO RUN ON THE TRACK. THUS... WILL NOT ADVERTISE LIKELY POPS YET ACROSS PORTIONS OF SANDHILLS AND COASTAL PLAIN... BUT POPS MAY NEED TO BE INCREASED IF FURTHER MODEL RUNS CONTINUE TO SHOW THE AREA OF LOW PRESSURE TRACKING ACROSS SOUTH CAROLINA INTO SOUTHERN AND EASTERN NORTH CAROLINA WEDNESDAY INTO WEDNESDAY EVENING. FOR NOW WILL KEEP POPS ON WEDNESDAY IN THE CHANCE CATEGORY ACROSS THE ENTIRE CWA... WITH HIGH END CHANCE POPS CONFINED TO THE SOUTHERN PORTIONS OF THE AREA. LOWS WEDNESDAY MORNING SHOULD RANGE FROM THE LOWER 60S IN THE NORTH TO UPPER 60S IN THE SOUTH. HIGHS ON WEDNESDAY WILL BE HIGHLY DEPENDENT ON THE TRACK OF THE LOW. AT THIS TIME WILL ADVERTISE HIGH TEMPS A BIT BELOW NORMAL... MID 80S. OVERNIGHT WEDNESDAY... AS THE AREA OF LOW PRESSURE BEGINS TO DEPART... WILL KEEP CHANCE POPS ACROSS EASTERN AND SOUTHERN PORTIONS OF THE CWA... WITH SLIGHT CHANCES ELSEWHERE. LOW TEMPS THURSDAY MORNING LOOK TO BE IN THE MID TO UPPER 60S. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 230 PM SUNDAY... AS THE SURFACE LOW CONTINUES TO MOVE OFF TO THE NORTHEAST ON THURSDAY WILL KEEP SKIES PARTLY CLOUDY WITH A SLIGHT CHANCE OF DIURNAL SHOWERS AND THUNDERSTORMS. EXPECT HIGH THURSDAY TO BE NEAR NORMAL... IN THE MID TO UPPER 80S. UPPER LEVEL LONG WAVE TROUGH OVER THE EASTERN SEABOARD BEGINS TO RETROGRADE WESTWARD DURING THE REMAINDER OF THE TIMEFRAME... ALLOWING FLOW ALOFT TO BECOME SOUTHWESTERLY. BOTH THE GFS AND ECMWF DEPICT AN UPPER LEVEL LOW DROPPING SOUTH TOWARDS KANSAS... MISSOURI... AND OKLAHOMA DURING THIS TIMEFRAME. THIS TYPE OF PATTERN WILL LEAD TO UNSETTLED WEATHER ACROSS CENTRAL NC IN THE FORM OF DIURNAL CONVECTION CHANCES EACH DAY... WITH TEMPERATURES GENERALLY NEAR NORMAL. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... AS OF 145 PM SUNDAY... A MARGINALLY MOIST AND SLIGHT TO MODERATELY UNSTABLE AIR MASS COUPLED WITH THE APPROACH OF MID LEVEL TROUGH (A RESULT OF A ABNORMALLY STRONG UPPER LEVEL JET CROSSING THE OH VALLEY INTO THE NORTHERN MID ATLANTIC) WILL TRIGGER AND SUSTAIN SCATTERED CONVECTION ACROSS CENTRAL NC LATE THIS AFTERNOON THROUGH THIS EVENING. THE SHOWERS AND STORMS ARE EXPECTED TO BE A LITTLE MORE NUMEROUS IN THE EAST VERSUS THE WEST WHERE THE BEST INSTABILITY AND MOISTURE ARE LOCATED. HAVE MENTIONED A TEMPO GROUP AT EACH TERMINAL SITE FOR MVFR VISIBILITY DUE TO RAIN SHOWERS. ONCE IT BECOMES EVIDENT WHERE STORMS WILL OCCUR/MIGRATE...THEN FORECAST CAN BE AMENDED TO INCLUDE THUNDER AND ASSOCIATED HAZARDS. DUE TO THE STRENGTH OF UPPER LEVEL WINDS ALOFT AND SLOW SEWD DRIFT OF SURFACE BOUNDARY ACROSS REGION LATE TONIGHT/EARLY MONDAY...SCATTERED SHOWERS AND ISOLATED STORMS MAY OCCUR PAST MIDNIGHT OVER THE COASTAL PLAIN AND SANDHILLS. PRESENCE OF LOW LEVEL BOUNDARY ACROSS THE EAST MONDAY MORNING MAY HELP TO POOL LOW LEVEL MOISTURE...LEADING TO AREAS OF FOG BETWEEN 08-13Z. POTENTIAL FOR IFR FOG...MAINLY ALONG AND EAST IF I-95. FOR MONDAY...DRIER AIR WILL OVERSPREAD REGION DURING THE DAY RESULTING IN CLEAR SKIES EXPECT OVER THE FAR EASTERN AND SOUTHERN COASTAL PLAIN WHERE RESIDUAL LOW LEVEL MOISTURE MAY LEAD TO THE DEVELOPMENT OF SCATTERED CU. OTHERWISE VFR CONDITIONS EXPECTED THROUGH TUESDAY. POTENTIAL FOR A PERIOD OF UNSETTLED WEATHER LATE TUESDAY NIGHT INTO WEDNESDAY AS AN AREA OF LOW PRESSURE PASSES NEAR OR TO THE SOUTH OF REGION. THIS MAY LEAD TO WIDESPREAD MVFR CEILINGS AND AREAS OF RAIN. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...BSD LONG TERM...BSD AVIATION...WSS
Hazardous weather outlook, Aug 10, 12:17 PM EDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1217 PM EDT SUN AUG 10 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-110930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1217 PM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST LATE THIS AFTERNOON AND THIS EVENING. THIS FEATURE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BE SEVERE WITH HAIL UP TO THE SIZE OF NICKLES AND WIND GUSTS AROUND 60 MPH. IN THE COASTAL PLAIN...THE WIND NEAR THE SURFACE AND ALOFT MAY SUPPORT THE DEVELOPMENT OF AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST ALONG AND EAST OF INTERSTATE 95. THE CHANCE FOR SEVERE WEATHER WILL BE BEST BETWEEN 3 PM AND 10 PM EDT. THE STORMS MAY LINGER OVER THE COASTAL PLAIN INTO THE PRE DAWN HOURS OF MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Local storm report, Aug 10, 6:46 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
646 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG NE SANFORD 35.48N 79.18W
08/10/2008 LEE NC LAW ENFORCEMENT
TREES DOWN HIGHWAY 210 AND AMOS BRIDGES ROAD.
0539 PM HAIL NE SANFORD 35.48N 79.18W
08/10/2008 E0.50 INCH LEE NC LAW ENFORCEMENT
PEA TO MARBLE SIZE HAIL HIGHWAY 421 AND BOONE TRAIL.
&&
RWHLocal storm report, Aug 10, 7:07 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 8 NW LAURINBURG 34.85N 79.57W
08/10/2008 SCOTLAND NC LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 501.
0515 PM TSTM WND GST 8 NW LAURINBURG 34.85N 79.57W
08/10/2008 E65 MPH SCOTLAND NC PUBLIC
COCORAH OBSERVER ESTIMATE OF 60 TO 70 MPH WIND GUST.
&&
RWHSpecial weather statement, Aug 10, 7:10 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 710 PM EDT SUN AUG 10 2008 NCZ042-089-110015- JOHNSTON-SAMPSON- 710 PM EDT SUN AUG 10 2008 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND SAMPSON COUNTIES THROUGH 815 PM EDT... AT 710 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS... WITH BRIEFLY HEAVY RAIN...ALONG A LINE EXTENDING FROM 8 MILES WEST OF SPIVEYS CORNER TO 9 MILES WEST OF GARLAND. THE LINE WAS MOVING EAST AT 35 MPH. LOCATIONS IN THE PATH OF THE SHOWERS AND STORMS INCLUDE...SPIVEYS CORNER...SALEMBURG...GARLAND...IVANHOE...AND...CLINTON...NEWTON GROVE...HOBBTON...AND TURKEY. GUSTY WINDS OF 30 TO 40 MPH...DANGEROUS LIGHTNING...AND POSSIBLY SMALL HAIL CAN BE EXPECTED WITH ANY THUNDERSTORM. IF OUTDOORS AS THUNDERSTORMS APPROACH...MOVE INDOORS. REMEMBER THAT IF YOU ARE CLOSE ENOUGH TO HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION. DJF
Local storm report, Aug 10, 7:22 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
722 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG BUTNER 36.14N 78.77W
08/10/2008 GRANVILLE NC LAW ENFORCEMENT
TREE DOWN WEST LYON STATION ROAD.
0625 PM TSTM WND DMG 1 E BUTNER 36.14N 78.75W
08/10/2008 GRANVILLE NC LAW ENFORCEMENT
LARGE LIMBS DOWN ALONG HIGHWAY 56.
&&
RWHLocal storm report, Aug 10, 7:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG MIDDLEBURG 36.40N 78.32W
08/10/2008 VANCE NC LAW ENFORCEMENT
TREES DOWN NORTH PLUMMER AVENUE.
&&
RWHSpecial weather statement, Aug 10, 7:38 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 738 PM EDT SUN AUG 10 2008 NCZ010-011-026-027-110045- FRANKLIN-HALIFAX-NASH-WARREN- 738 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN WARREN... HALIFAX... NORTHEASTERN FRANKLIN... AND NORTHERN NASH COUNTIES THROUGH 845 PM EDT... AT 738 PM EDT...DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER PORTIONS OF THE WARREN... HALIFAX... FRANKLIN AND NASH COUNTIES... MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALIFAX... CENTERVILLE... ARCOLA... ENFIELD... AND TILLERY. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. BSD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 48 min |
| Aug 10, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Richmond, Scotland | 63 min |
| Aug 10, 5:21 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 39 min |
| Aug 10, 5:41 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 21 min |
| Aug 10, 5:50 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 40 min |
| Aug 10, 6:12 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 48 min |
| Aug 10, 6:15 PM EDT | Severe Thunderstorm Warning | RAH | Vance, Warren | 60 min |
| Aug 10, 6:33 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance | 57 min |
| Aug 10, 6:50 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 40 min |
| Aug 10, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.